Topic: Skin Rash While on Chemo

My husband has completed two rounds of Folfirinox and has had relatively few side effects.  However, a couple of days ago he developed a rash under both of his arms that extends into part of his chest.  It itches and causes pain, especially when exposed to hot water.  The doctor told him to use a topical cream, take a pain killer as needed, and see him if it gets worse.  The biggest concern is that he may have to reduce the dosage of the chemo.  Has anyone experienced skin rashes while on chemo?  Any advice on how to deal with it?

Re: Skin Rash While on Chemo

Linda....sorry to hear that, but it is not uncommon.    Until others have a chance to respond I thought to enclose a few links:
http://www.cholangiocarcinoma.org/punbb … hp?id=7916
http://www.cholangiocarcinoma.org/punbb … hp?id=4674
http://www.cholangiocarcinoma.org/punbb … hp?id=8034
http://www.cholangiocarcinoma.org/punbb … .php?id=81
http://www.cholangiocarcinoma.org/punbb … hp?id=3949

I hope this helped. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

3 (edited by PCL1029 Thu, 29 Nov 2012 21:56:07)

Re: Skin Rash While on Chemo

Hi,
Folfirinox as you know consist of leucovorin+5FU+irinotecan+oxaliplatin; 5FU  irinotecan and oxaliplatin all three  can cause  rash( esp. irinotecan =13%) and all three  list hyperbilirubinemia(irinotecan=83%,oxaliplatin=13%,5FU=7%)
as side effect which can cause itching;5FU can also causes skin irritation;both 5FU and irinotecan  have pruritus as side effect;apart from that neuropathy too.

Neurontin can be prescribed by your doctor for nerve pain if s/he agree ;
Benadryl cream and other OTC cream like hydrocortisone 1% cream for itching can also be used. Lainy as well as other caregivers on this board mentioned another cream(I forgot the name)which  is very good for the rash too.
BTW, your regimen dose not include "targeted agents" like sorafenib or erlotinib or cetuximab,therefore there is NO relationship between "the worse the side effect of the rash is ,the more effective of the medication will be."
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Skin Rash While on Chemo

Thanks Marion.  Most of these messages pertain to anti-EGFR drugs like Erbitux where rash is common but he isn't on anything like that.  I think it's less common with Folfirinox but it is listed as a possible side effect.  He's been lucky with side effects so far and this isn't the worst thing that could happen.  I just feel bad because he's so uncomfortable.  If it isn't better by tomorrow, I think we'll let the doctor take a look at it.  I'm grateful that he has a doctor who is willing to fit him into a busy schedule when necessary.

Re: Skin Rash While on Chemo

We saw the oncologist today and the information was provided was consistent with the above post from PLC1029.  The doctor said to use a good topical cream and take Benadryl or a painkiller as needed.  A few other tips:  take showers in lukewarm water (my husband learned the hard way that hot water makes it worse), use plain soap, and don't rub the rash when bathing.  He didn't think steroids were necessary at this point.  The rash has spread and looks awful but it seems to be less annoying than it was yesterday.

Re: Skin Rash While on Chemo

Linda, don't know if this will work but it worked for Teddy's itching when he Jaundiced. Small ice bags on the itchy location. There is a cream called Sarna, over the counter at CVS/Walgreens. I have recommended it to others on here and it worked, but ask the ONC first as it is pretty potent. Thanks for the update and at least it is a little better.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.